Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 111, NWS Melbourne, FL

August 15, 2008Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 15, 2008, 1:10 PM EDT for Osceola County, Florida. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2008, 1:10 PM EDT (17:10 UTC)
Expired
Aug 15, 2008, 2:00 PM EDT
In force
50 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 59 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 1:20 PM EDTTSTM WND DMG2 W Kenansville, FLMIDDLETON FISH CAMP REPORTD INITIAL TSTM WIND ESTIMATED AT 50-60 MPH, BLEW OUT PLEXIGLASS WINDOWS ON
Aug 15, 1:20 PM EDTTSTM WND DMG5 Ene Lake Kissimmee, FLMIDDLETON FISH CAMP REPORTED INITIAL TSTM WIND ESTIMATED AT 50-60 MPH, BLEW OUT PLEXIGLASS WINDOWS ON PATIO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 5.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2008-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2008-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1249 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 151710
SVRMLB
FLC097-151800-
/O.NEW.KMLB.SV.W.0111.080815T1710Z-080815T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
110 PM EDT FRI AUG 15 2008

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN OSCEOLA COUNTY IN FLORIDA.

* UNTIL 200 PM EDT

* AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LAKE KISSIMMEE...
  AND MOVING EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED
  TO... LAKE MARIAN AND KENANSVILLE.

THIS STORM WILL ALSO AFFECT MOTORISTS ON THE FLORIDA TURNPIKE... 
CANOE CREEK ROAD...AND HIGHWAY 441 BETWEEN LAKE KISSIMMEE AND THE 
KENANSVILLE AREA.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2802 8140 2816 8087 2785 8087 2784 8128
      2787 8131 2790 8132 2800 8140
TIME...MOT...LOC 1708Z 260DEG 29KT 2795 8128

$$
3 follow-up statements
000 
WWUS52 KMLB 151725
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
125 PM EDT FRI AUG 15 2008

FLC097-151800-
/O.CON.KMLB.SV.W.0111.000000T0000Z-080815T1800Z/
OSCEOLA FL-
123 PM EDT FRI AUG 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR SOUTHERN OSCEOLA COUNTY...

AT 122 PM EDT...A WEATHER SPOTTER REPORTED DAMAGING WINDS OF 50 TO 
60 MPH HAD BLOWN OUT A FEW WINDOWS AT MIDDLETONS FISH CAMP ON LAKE 
KISSIMMEE. THIS STORM WAS LOCATED 8 MILES NORTHEAST OF LAKE 
KISSIMMEE...MOVING EAST AT 33 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
MARIAN...KENANSVILLE AND DEER PARK

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 2802 8140 2816 8087 2785 8087 2784 8128
      2787 8131 2790 8132 2800 8140
TIME...MOT...LOC 1723Z 260DEG 29KT 2797 8114

$$

JP
000 
WWUS52 KMLB 151740
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
140 PM EDT FRI AUG 15 2008

FLC097-151800-
/O.CON.KMLB.SV.W.0111.000000T0000Z-080815T1800Z/
OSCEOLA FL-
140 PM EDT FRI AUG 15 2008

...DAMAGING WIND GUSTS ARE HEADED FOR THE DEER PARK AREA...

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR CENTRAL OSCEOLA COUNTY...

AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
OF 60 TO 70 MPH.  THIS STORM WAS LOCATED 8 MILES NORTH OF 
KENANSVILLE...MOVING EAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DEER 
PARK.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 2806 8119 2816 8087 2785 8087 2784 8116
      2794 8119
TIME...MOT...LOC 1740Z 260DEG 29KT 2799 8099

$$


CRISTALDI
000 
WWUS52 KMLB 151802
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
202 PM EDT FRI AUG 15 2008

FLC097-151812-
/O.EXP.KMLB.SV.W.0111.000000T0000Z-080815T1800Z/
OSCEOLA FL-
202 PM EDT FRI AUG 15 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OSCEOLA COUNTY HAS
EXPIRED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM
THAT PROMPTED THE WARNING HAD WEAKENED AND EXITED THE WARNING AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 2806 8119 2816 8087 2785 8087 2784 8116
      2794 8119
TIME...MOT...LOC 1740Z 260DEG 29KT 2799 8099

$$

JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 9:25 AM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 15, 9:25 AM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
925 AM EDT FRI AUG 15 2008

.DISCUSSION...

...HIGHER RAIN CHANCES NORTH OF ORLANDO AND TITUSVILLE TODAY...

CURRENT...STALLED OUT FRONTAL BDRY REMAINS ACROSS SRN AL/GA...WITH
PREFRONTAL MOISTURE BAND HAVING SAGGED SWD ACROSS THE NRN CWA.
MORNING RAOBS REFLECT THIS AS PWATS AT TBW/MLB (2.0/2.1) ARE NOW
HIGHER THAN THAT OF JAX (1.8). AIR MASS STILL REMAINS DRIER OVER
SOUTH FL...ESPEC THE KEYS. RADAR INDICATES SEVERAL BANDS OF SHRA
MOVING ACROSS THE NRN HALF CWA...WEAKENING OVER LAND DURING THE
DIURNAL CONVECTIVE MIN. CONVECTION EXTENDS EWD INTO THE GOMEX...BUT
IS NOT ALL THAT INTENSE COMPARED TO THU...AS EVIDENCED BY LACK OF
LTG. RAOBS/915MHZ PROFILER DATA SHOWS SOLID 20KT OF WSW FLOW FROM
THE SFC UP TO 10KFT...ABOUT 5-10KT WEAKER THAN TUE...BUT STILL VERY
RESPECTABLE. H50 TEMPS RUNNING ABOUT -6C...SIMILAR TO THU.

FCST...MODEL GUIDANCE PROGS DEEPER MOISTURE TO REMAIN OVER THE NRN
CWA TODAY...WHILST THE LOW-MID LVL WRLY WEAKENS TO ABOUT 10-15KT.
THIS MAY ALLOW FOR A LATE DAY ECSB...ESPEC SOUTH OF THE CAPE...WHERE
THE WRLIES ARE WEAKER TO BEGIN WITH...AND GREATER DIURNAL HEATING IS
EXPECTED TO OCCUR. ALL-IN-ALL...CURRENT FCST LOOKS PRETTY GOOD. PLAN
TO TWEAK POPS UP JUST A BIT ACROSS THE NORTH TO ACCOUNT FOR CURRENT
RADAR TRENDS...BUT WILL LKLY TRIM COVERAGE OF TS TO SCT FOR ALL OF
THE CWA.

&&

.AVIATION...SCATTERED SHRA WITH ISOLD TS WILL MOVE QUICKLY W-E THRU
THE AFTN. LIKE THU...THE HIGHEST COVRG EXPECTED INVOF THE NRN FIVE
AERODROMES. WIND GUSTS WILL BE DEPENDENT UPON HOW INTENSE CONVECTION
GETS. COULD SEE UPWARDS OF 30KT OR SO IF SOME DECENT CELL CORES CAN
FORM.

&&

.MARINE...SOUTHWEST WINDS 10-15KT NORTH AND 5-10KT. SEAS 1-2FT NR
SHORE AND 2-3FT OFFSHORE THRU TONIGHT. HIGHER COVERAGE OF OFFSHORE
MOVG SHRA/TS NORTH OF XMR. COULD SEE SOME LOCALLY GUSTY WINDS/ROUGH
SEAS INVOF ANY OF THIS ACTIVITY.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

CRISTALDI/PENDERGRAST
Hazardous weather outlook, Aug 15, 10:50 AM EDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1050 AM EDT FRI AUG 15 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-152030-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1050 AM EDT FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
DEEP LAYER MOISTURE SOUTH OF A STALLED FRONTAL BOUNDARY WILL REMAIN
OVER EAST CENTRAL FLORIDA TODAY...ESPECIALLY NORTH OF ORLANDO AND
TITUSVILLE. NUMEROUS SHOWERS AND SCATTERED LIGHTNING STORMS WILL
DEVELOP FROM OSCEOLA AND BREVARD COUNTIES NORTH BY THE AFTERNOON
WHILE SCATTERED SHOWERS AND STORMS WILL FORM TO THE SOUTH. THERE
IS THE POTENTIAL FOR A LATE DAY SEA BREEZE TO ENHANCE CONVERGENCE
AND THUS STORM COVERAGE ALONG THE EAST COAST...ESPECIALLY FROM
BREVARD COUNTY SOUTHWARD. CLOUD TO GROUND LIGHTNING AND WIND GUSTS
TO AROUND 40 MPH WILL BE THE MAIN THREATS FROM STRONGER STORMS
TODAY...ALONG WITH HEAVY DOWNPOURS.

...MARINE THUNDERSTORM GUST IMPACT...
STORMS MOVING OFF THE COAST FROM THROUGH THE AFTERNOON AND EARLY
EVENING COULD PRODUCE WIND GUSTS OF 35 KNOTS OVER THE ATLANTIC.
CLOUD TO WATER LIGHTNING STRIKES AND ROUGH SEAS WILL ALSO OCCUR
NEAR ANY STRONG STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A STRONG TROPICAL WAVE NEAR PUERTO RICO IS FORECAST BY MODEL GUIDANCE
TO MOVE INTO THE BAHAMAS THIS WEEKEND. WHILE IT REMAINS TOO EARLY TO
SAY FOR CERTAIN WHERE THIS SYSTEM WILL TRACK OR HOW STRONG IT MIGHT
BECOME...IT HAS THE POTENTIAL TO BECOME A TROPICAL CYCLONE AND COULD
MAKE A CLOSE ENOUGH APPROACH TO EAST CENTRAL FLORIDA TO CAUSE
DETERIORATING WEATHER CONDITIONS MONDAY OR TUESDAY.

RESIDENTS AS WELL AS EMERGENCY MANAGEMENT PERSONNEL SHOULD KEEP UP
WITH THE LATEST UPDATES FROM THE NATIONAL HURRICANE CENTER...AND
YOUR NATIONAL WEATHER SERVICE OFFICE IN MELBOURNE...CONCERNING THE
POTENTIAL DEVELOPMENT AND TRACK OF THIS SYSTEM OVER THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

CRISTALDI

In the hours before

Special weather statement, Aug 15, 1:05 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
105 PM EDT FRI AUG 15 2008

FLZ053-151745-
OSCEOLA-
105 PM EDT FRI AUG 15 2008

...STRONG THUNDERSTORMS AFFECTING ABOUT TO MOVE INTO SOUTHERN
OSCEOLA COUNTY...

AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER LAKE KISSIMMEE...MOVING EAST AT 20 TO 25 MPH. THE
STORM WILL BE...NEAR LAKE MARIAN AT 140 PM EDT.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

CRISTALDI
Special weather statement, Aug 15, 1:05 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
105 PM EDT FRI AUG 15 2008

FLZ053-151745-
OSCEOLA-
105 PM EDT FRI AUG 15 2008

...STRONG THUNDERSTORMS ABOUT TO MOVE INTO SOUTHERN OSCEOLA COUNTY...

AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER LAKE KISSIMMEE...MOVING EAST AT 20 TO 25 MPH. THE
STORM WILL BE...NEAR LAKE MARIAN AT 140 PM EDT.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 12:32 PM EDTSpecial Marine WarningMLB58 min
Aug 15, 1:52 PM EDTSpecial Marine WarningMLB2 hr
Aug 15, 2:06 PM EDTSevere Thunderstorm WarningMLBBrevard39 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.